Retinoic acid receptors are widely distributed throughout the body, and systemic retinoid treatment is associated with several adverse effects, most of which are dose-dependent and reversible. Systemic retinoids may cause transient elevation of liver enzymes in a dose-dependent manner in about one-third of the patients treated. Patients receiving acitretin should be routinely monitored for their liver function tests. Another gastrointestinal adverse event related to systemic retinoid use is pancreatitis due to seriously elevated serum triglyceride levels, or as an idiosyncratic reaction without elevated serum triglycerides. Acitretin may cause gastrointestinal upset and nausea in some patients. Another gastrointestinal side effect of systemic retinoids, especially isotretinoin, is a possible increase in the risk of flaring inflammatory bowel disease (IBD) in patients already diagnosed with IBD. Patients started on systemic retinoids should be advised to promptly report symptoms related to pancreatitis. A diet rich in fiber to avoid constipation may be recommended to avoid rectal bleeding in patients using systemic retinoids.